Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Great Falls, MT

August 3, 2014Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 3, 2014, 7:39 PM MDT for Fergus County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2014, 7:39 PM MDT (01:39 UTC)
Expired
Aug 3, 2014, 8:30 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 142 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:53 PM MDTTSTM WND GST 535 Ese Denton, MT53 MPH WIND GUST REPORTED BY MT DOT SITE EAST OF DENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WWUS85 KTFX 040139
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT SUN AUG 3 2014

MTZ013-047-050-051-040230-
BLAINE MT-CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT-
739 PM MDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN...WESTERN
FERGUS...SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE
COUNTIES UNTIL 830 PM MDT...

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST
OF GERALDINE TO 9 MILES SOUTH OF DENTON...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   DANVERS...
   WINIFRED...
   LEWISTOWN... SUFFOLK... HILGER AND  CHRISTINA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4770 10906 4688 10920 4713 11015 4792 11002
TIME...MOT...LOC 0139Z 290DEG 25KT 4778 10979 4718 10991

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:20 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 5:20 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT Sun Aug 3 2014

.DISCUSSION...

Tonight through Tuesday...Short term forecast period continues to
be dominated by an upper level ridge over the western USA. As a
result, very little change is expected in the day to day forecast.
Very warm temperatures are expected each afternoon with winds
remaining generally light. Afternoon and evening thunderstorms are
expected each day...with isolated to scattered convection continuing
through the overnight and morning hours. Southwest Montana should
see the bulk of convection each day with numerous thunderstorms
expected Monday and Tuesday evening. Locally heavy rain, small
hail, gusty winds and occasional lightning strikes are expected to be
the main threats with any storms that develop. mpj

Tuesday Night through Sunday...A repeat of the current pattern
continues through the long term. Warm temperatures and isolated to
scattered thunderstorms will develop each afternoon, generally
starting up over terrain. With the showery nature of monsoonal
moisture, uncertainty remains with precipitation amounts and
coverage. Areas near higher terrain have the best chance of seeing
precipitation, namely the Continental Divide and Southwest
Montana. Latest model runs suggest a stronger push of moisture in
the Tue/Wed into Thu time frame. GFS brings in moisture over
Southwest Montana by Tue whereas the ECM holds it off until Wed.
There are also differences with placement as the ECM keeps
moisture a little more confined to the southwest. Did not jump on
either direction and went more in the middle of the two models.
Flow may become more westerly by the end of next week as high
pressure retreats southward a little bit. Not much in the way of
weather is expected though.

&&

.AVIATION...
UPDATED 2320Z.
VFR conditions are mostly expected across the area through the
period, but brief IFR/MVFR conditions are possible with
thunderstorms. A weak disturbance moving across north central (KCTB
KHVR) and central (KGTF KLWT) Montana will bring isolated to
scattered weak thunderstorms to these areas through around 03Z. The
greatest concentration of storms is currently moving east between
KGTF and KCTB and will likely remain between KHVR and KLWT. These
storms will likely produce brief heavy rain, small hail, and gusty
winds. However, the main impact on terminals will likely remain
gusty winds, so have only included that in the TAFs. Moisture is
also currently moving north to around the southern MT/ID border,
bringing thunderstorms there, but these storms will likely not reach
KBZN or KHLN, so have left the mention of storms out of those areas
tonight. However, this moisture will advance north into southwest
and central Montana on Monday as an upper low moves north through
the Great Basin. This will bring an increased chance of storms as
far north as a KGTF-KLWT line after 20Z. A weak area of low pressure
will also slowly move east into far northwest Montana through the
period, bringing a chance of isolated storms to the KCTB terminal
area after 20Z.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  86  59  84 /  20  20  40  30
CTB  53  83  54  82 /  20  20  30  30
HLN  58  87  59  86 /  20  30  40  40
BZN  55  85  56  83 /  20  40  40  50
WEY  50  73  48  70 /  10  50  50  60
DLN  55  80  54  80 /  20  40  40  50
HVR  58  88  61  86 /  30  10  30  30
LWT  57  85  59  80 /  20  20  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

In the hours before

Special weather statement, Aug 3, 7:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT SUN AUG 3 2014

MTZ013-047-050-051-040230-
BLAINE MT-CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT-
739 PM MDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN...WESTERN
FERGUS...SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE
COUNTIES UNTIL 830 PM MDT...

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST
OF GERALDINE TO 9 MILES SOUTH OF DENTON...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   DANVERS...
   WINIFRED...
   LEWISTOWN... SUFFOLK... HILGER AND  CHRISTINA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4770 10906 4688 10920 4713 11015 4792 11002
TIME...MOT...LOC 0139Z 290DEG 25KT 4778 10979 4718 10991

COULSTON

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.